Alert archive / New York / High Surf Advisories in 2017

High Surf Advisory 2, NWS New York, NY

August 29, 20174 counties in New York

NWS New York, NY issued this high surf advisory at Aug 29, 2017, 3:58 AM EDT for 4 counties in New York. It took effect at Aug 29, 2017, 8:00 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2017, 3:58 AM EDT (07:58 UTC)
In effect from
Aug 29, 2017, 8:00 PM EDT
Expired
Aug 30, 2017, 8:00 PM EDT
In force
24 hr
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WHUS41 KOKX 290758
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
358 AM EDT TUE AUG 29 2017

...HIGH RIP CURRENT RISK AT ATLANTIC OCEAN BEACHES EXPECTED
THROUGH WEDNESDAY...

...HIGH SURF ADVISORY TONIGHT THROUGH WEDNESDAY MORNING...

NYZ075-080-081-178-179-291600-
/O.NEW.KOKX.SU.Y.0002.170830T0000Z-170830T1600Z/
/O.CON.KOKX.RP.S.0018.000000T0000Z-170830T0000Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
358 AM EDT TUE AUG 29 2017

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON
EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN NEW YORK NY HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO NOON
EDT WEDNESDAY.

* LOCATIONS...ATLANTIC OCEAN BEACHES.

* RIP CURRENT RISK...HIGH

* SURF HEIGHT...4 TO 7 FEET, INCREASING TO 6 TO 9 FEET TONIGHT.

* LIGHTNING RISK...NONE

* TIMING...THROUGH TONIGHT AND INTO WEDNESDAY.

* SHORELINE IMPACTS...HIGH SURF OF 6 TO 9 FT TONIGHT INTO WEDNESDAY 
  WILL CAUSE SOME LOCALIZED DUNE EROSION DURING TIMES OF HIGH TIDE.
  A HIGH RISK OF RIP CURRENTS TODAY IMPLIES THAT WIND AND/OR WAVE
  CONDITIONS SUPPORT THE DEVELOPMENT OF VERY STRONG RIP CURRENTS.
  THESE RIP CURRENTS WILL BE LIFE THREATENING TO ANYONE WHO ENTERS
  THE SURF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND
PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY
SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND
POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND
FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE
SHORE AND CALL OR WAVE FOR HELP.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
6 follow-up statements
168 
WHUS41 KOKX 291133
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
733 AM EDT TUE AUG 29 2017

...HIGH RIP CURRENT RISK AT ATLANTIC OCEAN BEACHES EXPECTED
THROUGH WEDNESDAY...

...HIGH SURF ADVISORY TONIGHT THROUGH WEDNESDAY MORNING...

NYZ075-080-081-178-179-292100-
/O.CON.KOKX.SU.Y.0002.170830T0000Z-170830T1600Z/
/O.CON.KOKX.RP.S.0018.000000T0000Z-170830T0000Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
733 AM EDT TUE AUG 29 2017

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
NOON EDT WEDNESDAY...

* LOCATIONS...ATLANTIC OCEAN BEACHES.

* RIP CURRENT RISK...HIGH

* SURF HEIGHT...4 TO 7 FEET, INCREASING TO 6 TO 9 FEET TONIGHT.

* LIGHTNING RISK...NONE

* TIMING...THROUGH TONIGHT AND INTO WEDNESDAY.

* SHORELINE IMPACTS...HIGH SURF OF 6 TO 9 FT TONIGHT INTO 
  WEDNESDAY WILL CAUSE SOME LOCALIZED DUNE EROSION DURING TIMES 
  OF HIGH TIDE. A HIGH RISK OF RIP CURRENTS TODAY IMPLIES THAT 
  WIND AND/OR WAVE CONDITIONS SUPPORT THE DEVELOPMENT OF VERY 
  STRONG RIP CURRENTS. THESE RIP CURRENTS WILL BE LIFE 
  THREATENING TO ANYONE WHO ENTERS THE SURF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND
PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY
SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND
POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND
FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE
SHORE AND CALL OR WAVE FOR HELP.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
782 
WHUS41 KOKX 291939
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
339 PM EDT TUE AUG 29 2017

...HIGH SURF AND HIGH RIP CURRENT RISK AT ATLANTIC OCEAN BEACHES 
THROUGH WEDNESDAY...

NYZ075-080-081-178-179-301000-
/O.EXT.KOKX.SU.Y.0002.170830T0000Z-170831T0000Z/
/O.EXT.KOKX.RP.S.0018.000000T0000Z-170831T0000Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
339 PM EDT TUE AUG 29 2017

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH WEDNESDAY
EVENING...
...HIGH SURF ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO
8 PM EDT WEDNESDAY...

* LOCATIONS...ATLANTIC OCEAN BEACHES.

* RIP CURRENT RISK...HIGH.

* SURF HEIGHT...5 TO 8 FT TONIGHT INTO WEDNESDAY.

* LIGHTNING RISK...NONE

* TIMING...THROUGH WEDNESDAY.

* SHORELINE IMPACTS...HIGH SURF OF 6 TO 9 FT TONIGHT INTO
  WEDNESDAY WILL CAUSE SOME LOCALIZED DUNE EROSION DURING TIMES OF
  HIGH TIDE. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT
  ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS
  AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND
PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY
SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND
POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND
FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE
SHORE AND CALL OR WAVE FOR HELP.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
682 
WHUS41 KOKX 300721
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
321 AM EDT WED AUG 30 2017

...HIGH SURF AND HIGH RIP CURRENT RISK AT ATLANTIC OCEAN BEACHES
TODAY...

NYZ075-080-081-178-179-302115-
/O.CON.KOKX.SU.Y.0002.000000T0000Z-170831T0000Z/
/O.CON.KOKX.RP.S.0018.000000T0000Z-170831T0000Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
321 AM EDT WED AUG 30 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* LOCATIONS...ATLANTIC OCEAN BEACHES.

* RIP CURRENT RISK...HIGH.

* SURF HEIGHT...5 TO 8 FT TODAY.

* LIGHTNING RISK...NONE

* TIMING...TODAY.

* SHORELINE IMPACTS...HIGH SURF OF 5 TO 8 FT TODAY 
  WILL CAUSE SOME LOCALIZED DUNE EROSION DURING TIMES 
  OF HIGH TIDE. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN 
  ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO 
  FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND
PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY
SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND
POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND
FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE
SHORE AND CALL OR WAVE FOR HELP.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
268 
WHUS41 KOKX 301923
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
323 PM EDT WED AUG 30 2017

...HIGH SURF AND HIGH RIP CURRENT RISK AT ATLANTIC OCEAN BEACHES
INTO THIS EVENING...

NYZ075-080-081-178-179-310000-
/O.CON.KOKX.SU.Y.0002.000000T0000Z-170831T0000Z/
/O.CON.KOKX.RP.S.0018.000000T0000Z-170831T0000Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
323 PM EDT WED AUG 30 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...ATLANTIC OCEAN BEACHES.

* RIP CURRENT RISK...HIGH.

* SURF HEIGHT...5 TO 8 FT.

* LIGHTNING RISK...NONE

* TIMING...THROUGH 8 PM.

* SHORELINE IMPACTS...HIGH SURF OF 5 TO 8 FT WILL CAUSE 
  SOME LOCALIZED DUNE EROSION DURING TIMES OF HIGH TIDE. TALK TO 
  LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY SURF HAZARDS 
  AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND POSTED SIGNS 
  AND SWIM IN LIFE GUARDED AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND
PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY
SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND
POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND
FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE
SHORE AND CALL OR WAVE FOR HELP.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
207 
WHUS41 KOKX 302037
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
437 PM EDT WED AUG 30 2017

...HIGH SURF AND HIGH RIP CURRENT RISK AT ATLANTIC OCEAN
BEACHES... 

NYZ075-080-081-178-179-311000-
/O.EXT.KOKX.RP.S.0018.000000T0000Z-170901T0000Z/
/O.CON.KOKX.SU.Y.0002.000000T0000Z-170831T0000Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
437 PM EDT WED AUG 30 2017

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THURSDAY EVENING...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...ATLANTIC OCEAN BEACHES.

* RIP CURRENT RISK...HIGH.

* SURF HEIGHT...5 TO 8 FT FOR THE REST OF TODAY. AROUND 4 FT ON
  THURSDAY.

* LIGHTNING RISK...NONE TODAY. LOW THURSDAY.

* SHORELINE IMPACTS...HIGH SURF OF 5 TO 8 FT WILL CAUSE SOME 
  LOCALIZED DUNE EROSION DURING TIMES OF HIGH TIDE. TALK TO 
  LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY SURF HAZARDS 
  AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND POSTED SIGNS 
  AND SWIM IN LIFE GUARDED AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND
PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY
SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND
POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND
FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE
SHORE AND CALL OR WAVE FOR HELP.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

JMC
162 
WHUS41 KOKX 310013
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
813 PM EDT WED AUG 30 2017

...HIGH RIP CURRENT RISK AT ATLANTIC OCEAN BEACHES...

NYZ075-080-081-178-179-311000-
/O.EXP.KOKX.SU.Y.0002.000000T0000Z-170831T0000Z/
/O.CON.KOKX.RP.S.0018.000000T0000Z-170901T0000Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
813 PM EDT WED AUG 30 2017

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* LOCATIONS...ATLANTIC OCEAN BEACHES.

* RIP CURRENT RISK...HIGH.

* SURF HEIGHT...4 TO 6 FT TONIGHT. AROUND 4 FT ON THURSDAY.

* LIGHTNING RISK...NONE TONIGHT. LOW THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND
PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY
SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND
POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND
FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE
SHORE AND CALL OR WAVE FOR HELP.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...
BEGIN TO SWIM BACK TOWARD THE BEACH. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$

JMC

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this high surf advisory went out at Aug 29, 3:34 AM EDT, 24 minutes earlier.

Area forecast discussion, Aug 29, 3:34 AM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service New York NY
334 AM EDT Tue Aug 29 2017

.SYNOPSIS...
High pressure moves off the New England coast today and gives way to
low pressure that passes well south and east tonight and
Wednesday. A cold front will move through Thursday. Another
frontal system may impact the area over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
At the surface, tropical cyclone 10 looks to track along the
North Carolina coast today. High pressure moves off the New
England coast as the day progresses. Between the two systems, a
fairly tight pressure gradient sets up, with gusty easterly flow
persisting.

The low then quickly tracks east/northeast tonight, to a position
south of the 40N/70W benchmark per model consensus. GFS is a north
and faster outlier with this 00Z run of models. Please refer to NHC
for the latest details on possible Tropical cyclone 10.

Aloft, closed low around the Great Lakes region this morning opens
up and passes across New England by tonight, kicking the low east.

High clouds continue to move in, resulting in mostly cloudy
skies this morning. With high pressure and ridge aloft to the
northeast, there is a lot of dry air to overcome, delaying the
thickening of clouds, and hindering any rain development.

A few drops are possible close to the coast by afternoon, but feel
the bulk of any measurable rain will hold off until late in the day.
Dry across the interior likely today.

Onshore easterly flow and clouds will result in cool temps around
70. For tonight, expect lows in the 50s to around 60. A mos
blend has been followed.

By tonight, measurable rain on the order of a quarter to three
quarters of an inch is possible near the coast, with a sharp
gradient expected to due to expected track of the system. Rain
probabilities will be layered from chance NW, to Categorical SE.

With regard to rip currents and high surf, the main threat from this
system remains a high risk of rip currents at Atlantic Ocean beaches
through Wednesday. Additionally high surf of 6 to 9 ft is expected
by tonight as seas build. Localized dune erosion is anticipated
tonight.

E/NE winds continue to increase today and tonight, with peak gusts
over NYC/Long Island/southern coastal CT likely reaching 30-35 mph
by late day today and tonight. There is a low probability of gusts
to 40 mph across southeastern LI during this time.

&&

.SHORT TERM /WEDNESDAY/...
Upper trough closes once again to the east of the area, but
departs. Sfc low departs well to the east as well.

Any rain ends in the morning. High surf continues in the morning,
but improves by afternoon as seas begin to subside. A high risk of
rip currents across Atlantic beaches will remain a problem though
through the day Wednesday.

With winds backing to the NW/W by afternoon, and sunshine making a
return, temperatures should rise closer to seasonal norms, well into
the 70s. However, this is still a few degrees short of normal.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Deterministic models are in fairly good agreement in the first half
of the long term with coastal storm tracking northeast, moving away
from the area Wednesday night.

A cold front will move through Thursday as an upper level shortwave
settles in over the Northeast. While dynamics look decent, moisture
will be lacking. Much of the area will be dry, with only slight
chance POPs warranted.

Canadian high pressure builds in behind the front Thursday night,
with a drop in dew points and cool temperatures for this time of
year. Dew points will drop from the upper 50s to around 60 Thursday
afternoon to the middle 40s to near 50 by sunrise Friday. Lows will
dip into the lower 50s well inland to around 60 along the coast.

Tranquil weather is expected through at least Saturday morning as
high pressure moves over the area. Thereafter, models diverge on
solution, mainly with the handling of the remnants of Harvey and the
frontal system to our south. Harvey will get caught up along a
frontal boundary to our south and then head toward our area. When
that will occur is the question. The GFS holds Harvey and the cold
front back 12 to 18 hours longer than the ECMWF, which brings in
moisture from these two features between 8 pm Saturday to 2 am
Sunday. Due to the wide range in model solution, only minor changes
in POPs for Labor Day weekend, with at most, chance POPs.

As for temperatures, near normal on Thursday, then below normal
Friday and Saturday with Canadian high pressure bringing in a cooler
air mass behind the cold front. Approaching warm front and rising
heights for Sunday will mean warmer temperatures, near to slightly
above normal. Warm sectored with similar temperatures on Monday.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Low pressure gradually intensifies near the Carolinas this
morning into the afternoon and then tracks off Middle Atlantic
coast tonight.

VFR conditions should prevail into the afternoon, although a
brief period of MVFR CIGS 025-030 cannot be ruled out around
14-18z. Cigs will then fall to MVFR near the coast in -RA late
this afternoon into tonight. Conditions should remain VFR for
inland terminals.

E-ENE winds 5 to 10 kt through day break will increase and
become gusts today. Gusts 25-30 kt become likely late this
afternoon into this evening, especially near the coast. Wind
direction will back towards the NNE-N tonight.

.OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
.Late Tuesday Night...MVFR CIGs near the coast gradually
improve to VFR as -RA ends. ENE gusts 25-30 KT along the Coast.
.Wednesday...VFR.
.Thursday...VFR. Isolated Shower or thunderstorm.
.Friday-Saturday...VFR. NW gusts up to 20 kt possible Friday.

&&

.MARINE...
The pressure gradient will continue to tighten over the region
today, and remain tight through Wednesday morning. Winds have
increased to small craft levels this morning, or will shortly, and
these winds should pick up as the day progresses. Analysis of latest
model data warrants an upgrade to a gale warning for the ocean
waters east of Fire Island Inlet, beginning late today, through
tonight, and into early Wednesday morning. Then winds diminish
quickly as the day progresses Wednesday.

SCA ocean seas continue to build, peaking in the range of 7 to 11 ft
tonight.

Winds will generally stay below 25 kt in the long term. However,
there is a low to medium chance of winds gusting to 25 kt or
slightly higher late Thursday night into Friday morning as cold air
advection may mix in some higher winds aloft.

Waves of 5 to 7 ft on the ocean Wednesday night will diminish
through the night as the coastal low continues to move away from the
area, coming down below 5 ft by the second half of Wednesday night.
Thereafter, waves remain below 5 ft until Sunday when waves on the
ocean build to 4 to 6 ft on a southerly flow that develops as a warm
front approaches. Waves diminish to below 5 ft by Monday
afternoon.

&&

.HYDROLOGY...
Rainfall potential looks to be 1/4 to perhaps 3/4 inch across
NYC/LI, with less than 1/4 inch across interior late this afternoon
through most of tonight. If amounts are slightly higher, there
is a low chance of minor urban/poor drainage flooding during
this time.

No widespread significant rainfall is expected in the long term.

&&

.TIDES/COASTAL FLOODING...
Tidal departures of around 2-3 ft are required to meet minor
coastal flood benchmarks with high tide cycles through Wednesday.
Water levels are likely to stay safely below minor coastal
flood benchmarks, but any deviation in either the track or
strength of the storm could change this.

Additionally high surf of 6 to 9 ft is expected tonight into
Wednesday, which would cause some localized dune erosion during
times of high tide.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through this evening for NYZ075-080-081-
     178-179.
     High Surf Advisory from 8 PM this evening to noon EDT
     Wednesday for NYZ075-080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 11 AM EDT Wednesday for ANZ330-335-
     338-340-345.
     Small Craft Advisory until 6 PM EDT this evening for ANZ350-
     353.
     Gale Warning from 6 PM this evening to 11 AM EDT Wednesday for
     ANZ350-353.
     Small Craft Advisory until 6 PM EDT Wednesday for ANZ355.

&&

SYNOPSIS...JP/PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...JP
AVIATION...DS
MARINE...JP/PW
HYDROLOGY...JP/PW
TIDES/COASTAL FLOODING...PW
Hazardous weather outlook, Aug 28, 3:58 PM EDT, 12 hours before
Hazardous Weather Outlook
National Weather Service New York NY
358 PM EDT Mon Aug 28 2017

NYZ075-080-081-178-179-292000-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
358 PM EDT Mon Aug 28 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

A high risk of rip currents is expected at Atlantic Ocean beaches
Tuesday into Wednesday. Additionally there is potential for high
surf of 6 to 9 ft Tue Night into Wednesday, which could cause some
localized dune erosion during times of high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-292000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
358 PM EDT Mon Aug 28 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ355-292000-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
358 PM EDT Mon Aug 28 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability of gale conditions late Tuesday through
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-292000-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
358 PM EDT Mon Aug 28 2017

...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-292000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
358 PM EDT Mon Aug 28 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:40 AM EDTGale WarningOKX27 hr

Nearby

High Surf Advisories in New York, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.